(Photo: iStock)

The Medicines and Healthcare products Regulatory Agency (MHRA) has advised healthcare professionals to monitor blood concentrations of clozapine for toxicity in certain clinical conditions.

Blood level monitoring of other antipsychotics for toxicity may also be helpful in certain circumstances, where testing and reference values are available, the regulatory agency has added.

It has suggested monitoring of blood clozapine levels for toxicity in certain clinical situations including when a patient stops smoking or switches to an e-cigarette or has a serious infection such as pneumonia.

The MHRA also noted that the concomitant medicines may interact to increase blood clozapine levels.

A healthcare professional should monitor clozapine levels when a reduced clozapine metabolism is suspected and if there is a suspicion for toxicity in the body.

The MHRA has further suggested, “If blood clozapine level monitoring is carried out, this should be in addition to the required blood tests to manage the risk of agranulocytosis.”

“For other antipsychotics, where assays and suggested reference values are available, blood level monitoring for toxicity may be helpful in certain circumstances, for example in the event of symptoms suggestive of toxicity or when concomitant medicines may interact to increase antipsychotic drug levels,” it added.

Monitoring of blood clozapine levels may be useful when a patient starts or restarts smoking as this may lead to a decrease in blood clozapine levels and dose adjustment may be necessary.

The MHRA has received two separate reports from Coroners raising concerns regarding the need for monitoring of clozapine blood levels in one report and monitoring antipsychotic blood levels during long-term high-dose antipsychotic use in the other.

In the first report, the individual’s death was determined to have been caused by clozapine toxicity, pneumonia, and treatment-resistant schizophrenia.

In the second report, the death of a patient on long-term high-dose antipsychotic treatment was determined to have been caused by coronary artery atherosclerosis and amisulpride toxicity.

The Expert Advisory Groups of the Commission on Human Medicines considered safety data for clozapine and other antipsychotic drugs and advised that blood concentrations of clozapine should be monitored for toxicity in certain clinical situations.

The groups also advised that, where assays and suggested reference values are available, blood level monitoring of other antipsychotic drugs may be helpful in certain circumstances.

If you want to share your stories and/or experiences with us, please send an email to [email protected]

LEAVE A REPLY